Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Jackson, KY

February 23, 2019Jackson County, Pulaski County, Rockcastle County, Kentucky

NWS Jackson, KY issued this flash flood warning at Feb 23, 2019, 8:27 PM EST for Jackson County, Pulaski County, Rockcastle County, Kentucky. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2019, 8:27 PM EST (01:27 UTC)
Expired
Feb 24, 2019, 4:00 AM EST
In force
8 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, KY, Pulaski County, KY, Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 85 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 353 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
353 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WGUS53 KJKL 240127
FFWJKL
KYC109-199-203-240430-
/O.NEW.KJKL.FF.W.0001.190224T0127Z-190224T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
827 PM EST SAT FEB 23 2019

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Northern Pulaski County in south central Kentucky...
  Jackson County in southeastern Kentucky...
  Rockcastle County in south central Kentucky...

* Until 1130 PM EST.

* At 825 PM EST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to an inch of rain has 
  fallen on already saturated ground. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Mount Vernon, McKee, Boone, Science Hill, Donaro, Bummer, Robinet,
  Gum Sulphur, Shop Branch, Bandy, Tyner and Privett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route. Turn around. Don't drown. 

&&

LAT...LON 3736 8456 3733 8451 3748 8445 3747 8438
      3754 8435 3751 8426 3756 8415 3758 8396
      3753 8389 3748 8389 3734 8378 3725 8394
      3727 8405 3734 8412 3728 8422 3724 8422
      3724 8426 3717 8430 3716 8429 3716 8483

$$

JMW
2 follow-up statements
456 
WGUS53 KJKL 240424
FFWJKL
KYC109-199-203-240730-
/O.EXT.KJKL.FF.W.0001.000000T0000Z-190224T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1124 PM EST SAT FEB 23 2019

The National Weather Service in JACKSON KY has extended the

* Flash Flood Warning for...
  Northern Pulaski County in south central Kentucky...
  Jackson County in southeastern Kentucky...
  Rockcastle County in south central Kentucky...

* Until 230 AM EST.

* At 1122 PM EST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is already 
  occurring and runnoff will continue to lead to issues throughout 
  the overnight.

* Some locations that will experience flooding include...
  Mount Vernon, McKee, Boone, Science Hill, Donaro, Bummer, Robinet,
  Gum Sulphur, Shop Branch, Bandy, Tyner and Privett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3736 8456 3733 8451 3748 8445 3747 8438
      3754 8435 3751 8426 3756 8415 3758 8396
      3753 8389 3748 8389 3734 8378 3725 8394
      3727 8405 3734 8412 3728 8422 3724 8422
      3724 8426 3717 8430 3716 8429 3716 8483

$$

JMW
604 
WGUS53 KJKL 240707
FFWJKL
KYC109-199-203-240900-
/O.EXT.KJKL.FF.W.0001.000000T0000Z-190224T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
207 AM EST SUN FEB 24 2019

The National Weather Service in JACKSON KY has extended the

* Flash Flood Warning for...
  Northern Pulaski County in south central Kentucky...
  Jackson County in southeastern Kentucky...
  Rockcastle County in south central Kentucky...

* Until 400 AM EST.

* At 206 AM EST, Doppler radar indicated heavy rain having 
  moved across the warned area. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Mount Vernon, McKee, Boone, Science Hill, Donaro, Bummer, Robinet,
  Gum Sulphur, Shop Branch, Bandy, Tyner and Privett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3736 8456 3733 8451 3748 8445 3747 8438
      3754 8435 3751 8426 3756 8415 3758 8396
      3753 8389 3748 8389 3734 8378 3725 8394
      3727 8405 3734 8412 3728 8422 3724 8422
      3724 8426 3717 8430 3716 8429 3716 8483

$$

JMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 7:31 PM EST, 56 minutes earlier.

Area forecast discussion, Feb 23, 7:31 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
731 PM EST Sat Feb 23 2019

.UPDATE...
Issued at 732 PM EST SAT FEB 23 2019

Current conditions feature the warm front lifting north as well as
the swath of showers north of eastern Kentucky. With the exception
of a few cells developing into southeastern Kentucky, some breaks
in the precip are likely. The line of showers and storms to the
west will eventually move east and crossing I-75 by 02Z. Have
updated the forecast to update the pop for this evening and
through tonight.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 400 PM EST SAT FEB 23 2019

There are three areas of concern in the short term portion of the
forecast: the continued potential for heavy rain, flooding, and
mudslides and strong gusty winds on Sunday. There is also a
marginal risk for severe storms along and west of the I-75
corridor this evening and tonight. Eastern Kentucky has not
received near as much rainfall today as previously forecast, so
the flood threat has diminished somewhat across the area. However,
since we do have ongoing flooding along portions of several of
our rivers, and with more flooding expected to occur, the flash
flood watch has been left in place through Sunday morning. At this
time it appears that most flooding concerns will involve high
water on area rivers, creeks, and streams as opposed to flash
flooding. Any flash flooding, if any does occur, would occur with
any thunderstorms that move across the area this evening and
tonight. The bulk of precipitation should exit the area early
Sunday morning. A second round of light rain showers may affect
our northern tier of our counties Sunday afternoon, as additional
moisture and lift associated with a passing upper low moving
across the Great Lakes skirts the area. The third area of concern
is going to be the potential for strong gusty winds across the
area on Sunday as a cold front moves across the region. The winds
we anticipate for Sunday could be strong enough to bring down
trees, especially considering how wet the ground is, and blow
around loose outdoor objects. A wind advisory has been issued to
deal with this threat.

The model data has been all over the place with regards to QPF
amounts for this evening and tonight, along with the overall
areal extent of any thunderstorms that accompany the cold front as
it moves through. Based on that, a modified version of the latest
WPC QPF was used for the rainfall forecast, and we decided to go
lower than their numbers based on how the QPF forecast for today
was way overdone across our area. Temperatures will continue to
run above normal, with lows tonight in the upper 40s and lower 50s
expected. Highs on Sunday will be cooler than today, in the lower
50s, which is still slightly above normal. The colder air will
finally spill into the area Sunday night, with lows forecast to
fall into the mid to upper 20s by Monday morning.

.LONG TERM...(Monday through Saturday)
Issued at 419 PM EST SAT FEB 23 2019

An upper level low will continue transitioning eastward across
southern Quebec during the day Monday, with rising heights and
lessoning pressure gradients expected across Kentucky. Generally
zonal flow will remain in place across the state through at least
Tuesday. Models start to lose some agreement briefly after this
point. The GFS keeps zonal flow across the region into Thursday,
while the ECWMF has more ridging across the west and therefore a
slightly more NW to SE component to the flow. Models then come back
agreement as a weak shortwave shifts eastward into the region
Thursday night. A deeper shortwave will then begin to develop to our
west during the day Friday, with heights expected to lower as the
shortwave nears and crosses the state Friday night. It will then
merge into a broader troughing pattern into the day Saturday as an
upper level low dives south from Canada into the Upper Midwest and
Upper Great Lakes region.

As for sensible weather...it looks like we may finally get a break
in the rain! Zonal flow in place during the first part of the
forecast period will coincide with a large area of high pressure
nosing in from our NW. KY will remain on the southern extent of this
high pressure system through Tuesday, finally shifting to our NE but
remaining in control of eastern KY by Tuesday evening. Return flow
will be just in time for a weak area of low pressure to develop to
our W and begin shifting NE during the day Wednesday. A cold front
will be attached to this low pressure system and is expected to lose
strength and dissipate as it moves across the state Wednesday
evening and eastern KY on Wednesday night. This is where there is
some model difference between the GFS and ECMWF. The GFS keeps the
front more intact and brings a line of QPF across the state
Wednesday night into Thursday morning. The ECMWF on the other hand,
has the front dissipating and keeps the QPF out of the CWA through
Thursday morning. With colder air coming in behind, rain may
transition to snow across the central and northern CWA during the
overnight, continuing into Thursday morning.

A weak area of low pressure will then develop just to our south and
move towards SE Kentucky, bringing another round of precip to east
Kentucky Thursday night into Friday. Once again, with temps expected
to dip just below freezing, a change to snow may be possible during
the overnight. A bigger system will then begin shifting towards the
Ohio Valley, potentially enhancing the rainfall potential across the
state. The ECMWF is much more robust with the precip, with the GFS
is somewhat slower. Given differences and the fact that this is so
far out in the forecast, kept with only chance pops at this time.

As for temperatures, highs will generally be in the upper 40s to mid
50s. Monday and Thursday will be a bit colder after the passage of
cold fronts during the night before. Highs on these days will be in
the low to upper 40s. Overnight lows will generally be in the upper
20s in the north and the mid to upper 30s in the south. Monday night
lows will be the coldest, in the mid 20s to around 30.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 732 PM EST SAT FEB 23 2019

Expect cigs and vis for the TAF sites vary between MVFR and VFR
through the evening as the warm front lifts north. Some scattered
showers and thunderstorms will develop within the warm sector but
for the most party TAFS will be VFR until after 02Z when the line
of showers and storms out west will move through the area. IFR
Cigs are expected with the front from 02Z through 10Z before they
lift, but then will fall again to MVFR with the upslope
stratocumulus that develops. The only other impact will be the
winds with west winds gusting up to 40 mph at some spots by the
end of the TAF period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM EST Sunday for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

Wind Advisory from 7 AM to 7 PM EST Sunday for KYZ044-050>052-
058>060-068-069-079-080-104-106>120.

&&

UPDATE...SHALLENBERGER
SHORT TERM...AR
LONG TERM...JMW
AVIATION...SHALLENBERGER
Hazardous weather outlook, Feb 23, 4:00 PM EST, 4 hours 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
400 PM EST Sat Feb 23 2019

KYZ044-050>052-058>060-068-069-079-080-104-106>120-241100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Elliott-Morgan-Johnson-Wolfe-Magoffin-
Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-
Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
400 PM EST Sat Feb 23 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST SUNDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Due to recent rainfall, continued high water and flooding can be
anticipated at some river locations within the Kentucky, Big
Sandy, and Cumberland basins.

Additional rounds of moderate to heavy rainfall are expected
through tonight. This could lead to new flooding or worsening of
existing flooding on area creeks, streams, and rivers. Also, the
threat for mud and rock slides will persist. See the latest Flash
Flood Watch for more information.

Strong thunderstorms are also possible tonight, mainly west of
Interstate 75, with strong wind gusts being the main threat. The
soft, wet ground will make it easier for trees to be blown down
with any high winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Winds will remain strong through the day Sunday. Wind gusts
between 35 and 45 mph will be possible across much of eastern
Kentucky. Because of the soft, wet ground, this will continue to
lead to concerns about trees being blown down. See the latest Wind
Advisory for more information.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report observed heavy rainfall,
flooding, and any wind damage through Sunday.

KYZ083>088-241100-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Including the cities of Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, and Harlan
400 PM EST Sat Feb 23 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Due to recent rainfall, continued high water and flooding can be
anticipated at some river locations within the Kentucky, Big
Sandy, and Cumberland basins.

Additional rounds of moderate to heavy rainfall are expected
through tonight. This could lead to new flooding or worsening of
existing flooding on area creeks, streams, and rivers. Also, the
threat for mud and rock slides will persist. See the latest Flash
Flood Watch for more information.

Strong thunderstorms are also possible tonight, mainly west of
Interstate 75, with strong wind gusts being the main threat. The
soft, wet ground will make it easier for trees to be blown down
with any high winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Winds will remain strong through the day Sunday. Wind gusts
up to 40 mph will be possible. Because of the soft, wet ground,
this will continue to lead to concerns about trees being blown
down.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report observed heavy rainfall,
flooding, and any wind damage through Sunday.

AR/JMW

In the hours before

Local storm report, Feb 23, 5:05 PM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
505 PM EST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HEAVY RAIN       1 WNW WHITESBURG        37.12N 82.84W
02/23/2019  E0.00 INCH       LETCHER            KY   DEPT OF HIGHWAYS

            SLIDE REPORTED BY THE HIGHWAY DEPT ON HIGHWAY 931 NEAR
            THE LETCHER COUNTY SCHOOL BUS GARAGE.

&&

SHALLENBERGER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 7:39 PM ESTAreal Flood AdvisoryJKLEstill, Jackson, Lee, Owsley, Rockcastle4 hr
Feb 23, 7:59 PM ESTRiver Flood AdvisoryJKLPike21 hr
Feb 23, 8:55 PM ESTAreal Flood AdvisoryJKLBreathitt, Estill, Lee, Magoffin, Morgan, Owsley and 2 more3 hr
Feb 23, 9:30 PM ESTAreal Flood AdvisoryJKLElliott, Floyd, Johnson, Magoffin, Martin, Morgan and 1 more3 hr
Feb 23, 9:42 PM ESTAreal Flood AdvisoryJKLBath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more3 hr
Feb 23, 9:55 PM ESTFlash Flood WarningJKLBreathitt, Elliott, Estill, Floyd, Jackson, Johnson and 8 more6 hr
Feb 23, 10:30 PM ESTAreal Flood WarningJKLBell, Clay, Knox, Laurel, McCreary, Pulaski and 2 more12 hr
Feb 24, 1:02 AM ESTRiver Flood AdvisoryJKLJohnson44 hr
Feb 24, 1:29 AM ESTAreal Flood AdvisoryJKLBath, Elliott, Estill, Fleming, Menifee, Montgomery and 4 more3 hr
Feb 24, 1:35 AM ESTRiver Flood WarningJKLEstill, Powell51 hr
Feb 24, 3:01 AM ESTRiver Flood AdvisoryJKLBreathitt30 hr
Feb 24, 3:36 AM ESTSpecial Weather StatementJKLBath, Elliott, Estill, Fleming, Jackson, Lee and 8 more84 min
Feb 24, 4:04 AM ESTAreal Flood WarningJKLElliott, Estill, Jackson, Laurel, Lee, Owsley and 5 more6 hr
Feb 24, 4:16 AM ESTAreal Flood WarningJKLBreathitt, Floyd, Johnson, Knott, Magoffin, Martin and 4 more11 hr
Feb 24, 4:37 AM ESTAreal Flood AdvisoryJKLBath, Elliott, Estill, Fleming, Menifee, Montgomery and 3 more3 hr
Feb 24, 9:52 AM ESTRiver Flood WarningJKLJohnson3 hr
Feb 24, 9:59 AM ESTAreal Flood WarningJKLElliott, Estill, Jackson, Laurel, Lee, Owsley and 5 more5 hr
Feb 24, 10:35 AM ESTAreal Flood WarningJKLKnox, Whitley30 hr
Feb 24, 10:38 AM ESTAreal Flood WarningJKLWayne30 hr
Feb 24, 11:17 AM ESTAreal Flood WarningJKLBreathitt, Floyd, Knott, Leslie, Perry3 hr
Feb 24, 11:50 AM ESTRiver Flood AdvisoryJKLFloyd13 hr
Feb 24, 3:19 PM ESTRiver Flood AdvisoryJKLMagoffin13 hr
Feb 24, 5:44 PM ESTRiver Flood AdvisoryJKLBell11 hr

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.